Uncommon form of shingles needs time

Dear Dr. Gott: I’ve been diagnosed with Ramsay Hunt syndrome. I’ve been treated with prednisone and antiviral drugs. I ask every doctor I’ve seen, “What can I do to be proactive?” The answer is always, “Nothing, only time.” I understand that, but what can I do to hasten healing? Massage, physical therapy, acupuncture, anything? Each doctor says I can do whatever I want but nothing is going to help. Isn’t there anything I can do?

Dear Reader: Ramsay Hunt syndrome occurs when the facial nerve to one of the ears becomes infected by the shingles/chickenpox virus.
The primary symptoms are a painful red rash with blisters in, on and around one ear associated with facial weakness or paralysis on the same side. For some, the rash or the weakness may occur before the other, and rarely for some, a rash will never present. Other symptoms may include hearing loss, change in or loss of taste, tinnitus, vertigo, ear pain and difficulty closing one eye.
Complications can include eye damage owing to improper eye closure because of facial paralysis or weakness; permanent hearing loss and facial weakness; and postherpetic neuralgia (pain caused by damaged nerves).
Treatment includes antiviral drugs, steroids and pain relievers. If vertigo is a problem, anti-anxiety drugs may be beneficial. Home remedies include over-the-counter pain relievers and cool, wet compresses. If closing the eye is difficult, try using moisturizing eyedrops and taping the eyelid shut at night to prevent drying and damage.
Unfortunately, I am not aware of any effective alternative treatments that will speed healing. The virus has to run its course. Even with antiviral medication, some damage will be done, and only time will tell whether it’s permanent.
I suggest you try whatever alternatives you like, and keep a journal of the symptoms before treatment, what type of treatment you had and how your symptoms were affected, if at all, after treatment. If you have positive results from something, stick to it. Let me know of your results, and I will print a future article to inform my readers.
To provide related information, I am sending you copies of my Health Reports “Dr. Gott’s Compelling Home Remedies” and “More Compelling Home Remedies.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order for each report to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s) or print an order form off my website at www.AskDrGottMD.com.

Dear Dr. Gott: You recently wrote an article about why petroleum-based products aren’t supposed to be used in the nose. My doctor told me to use Vaseline to keep my nostrils moist to prevent nosebleeds because I live in a dry climate and am prone. What am I supposed to do?

Dear Reader: Since printing that article, I have received several requests for reprints and/or clarification, so here goes.
If used in the nostrils over a long period of time, petroleum-based products can cause a type of pneumonia or pneumonitis.
As the product warms, it becomes more liquid and particles can drip down the throat and be inhaled into the lungs. These particles can accumulate over time. For some, it carries no symptoms; for others, it may cause a mild fever, weight loss and lung “crackles.” Symptoms may worsen the longer the product is used.
Treatment is to avoid the product and allow the body to slowly remove the substances. There have been some anecdotal reports of long-term corticosteroid use being beneficial, but nothing is concrete.

Dear Dr. Gott: My 26-year-old son has been diagnosed with homocysteinemia. It seems that physicians don’t know a great deal about this. I know it is a genetic disease that has something to do with amino acids in his blood. The neurologist who confirmed the disease has told us that he has Marfan-like features (my son is 6 feet 7 inches, 160 pounds and has long limbs). He has had an irregular heart rate for many years that fluctuates from 40 into the hundreds. (His cardiologist said a lot of people have this.) His level was 16 at his last blood test. My research states that a normal level is between 3 and 7, but his family doctor (who admits not knowing much about the disease) said 12 could be normal. The neurologist said his count was high.
What is this disease and what complications can it cause? He has already had two hospital admissions with severe pain and no feeling in one leg, which is associated with the disease, but no one seems to be able to give us clear answers as to what to do. What, if any, precautions should he take? What impact will this disease have on him?
The neurologist warned us that he is at a high risk for stroke, but my research shows many more complications to other organs and ligaments. Can you please provide some information about this disease?

Dear Reader: Homocysteinemia is an elevation of homocysteine (an amino acid) in the blood. In some cases, genetic mutations may cause it. It can also be the result of, or worsened by, certain medical conditions or medications, as well as nutritional and environmental factors, such as vitamin B or folic-acid deficiency, smoking, coffee consumption and more.
People with elevated homocysteine levels are at increased risk of developing blood clots, which can lead to stroke, heart attack, deep-vein thrombosis, pulmonary embolism and more.
I urge that your son be seen by a geneticist for testing to determine whether his homocysteinemia is caused by a genetic mutation. He may also wish to undergo testing for Marfan syndrome while there. (You can read more about this condition in my previous article online at www.AskDrGottMD.com/family-should-be-tested-for-marfan-syndrome.) He should be tested for kidney disease, hypothyroidism, clotting abnormalities and abnormal cholesterol levels. If his blood is clotting abnormally, he may benefit from daily aspirin or a prescription anticoagulant medication, such as warfarin, to reduce the possibility of developing an errant clot. If his cholesterol is elevated, he may require treatment. Niacin, flaxseed oil, omega-3 oils, and plant sterols and stanols are good over-the-counter options. Prescriptions include statins, selective cholesterol absorption inhibitors and others.
In the meantime, he should be on a low-fat diet, reduce his coffee consumption, stop smoking (if he does), and consider taking a vitamin B complex supplement.
To provide related information, I am sending you copies of my Health Reports “Blood — Donations and Disorders,” “Understanding Cholesterol,” “Coronary Artery Disease” and “Stroke.” Other readers who would like copies should send a self-addressed stamped No. 10 envelope and a $2 check or money order per report to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title(s) or print an order form off my website at www.AskDrGottMD.com.
Because I continue to receive inquiries regarding the location of the order form, I will include a brief tutorial. First, visit my website as listed above. At the top of the page, there are links (Home, Browse by Topic, Health Reports, Books, Ask Dr. Gott). Click on Health Reports. On this page, there is a small gray box with a postal address. Immediately below this is a single sentence. The last word of this sentence is in blue. Click it. Simply print out the form, enclose it with your payment, and mail it.
Dr. Peter H. Gott is a retired physician and the author of several books, including “Live Longer, Live Better,” “Dr. Gott’s No Flour, No Sugar Diet” and “Dr. Gott’s No Flour, No Sugar Cookbook,” which are available at most bookstores or online. His website is www.AskDrGottMD.com.

a
or

Log in with your credentials

or    

Forgot your details?